| Catalog Number |
1190603 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Bacterial Infection (1735); Unspecified Infection (1930); Pain (1994)
| Date of Event |
07/21/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Based on the information provided, at this time no conclusion can be made as to the degree to which the mesh implant may have caused or contributed to the patient¿s reported mrsa infection.As reported, the patient¿s health was compromised during his hospital stay having contracted hospital acquired pneumonia and according to the contact having been discharged from the hospital too soon.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection, however, may require removal of the device.¿ additionally, infection is a known inherent risk of surgery and is listed in the adverse reaction section as a possible complication.As reported the mesh was noted to be well incorporated and remains implant at this time and the latest cultures taken were negative for infection.Should additional information is provided, a supplemental mdr will be submitted.This file is associated to the bard phasix plug and patch an additional mdr was submitted associated with the bard ventralex hernia patch.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
Event or Problem Description
The following was reported to davol: on (b)(6) 2013 - the patient underwent the repair of a supraumbilical hernia (multiple) and was implanted with a bard mesh (ventralex).Per the patient, two small hernias were combined and repaired with the one mesh on (b)(6) 2017 - the patient had been diagnosed with four hernias in the area of the previous repair.The patient underwent repair of the hernia and as reported the onlay (patch) portion of a bard phasix plug and patch was used to repair the defects.The onlay was fixated in place with a non bard/davol fixation device.The contact reports that there is no indication in the information received that the previously implanted bard mesh was explanted.The contact reports that the patient experienced hospital acquired pneumonia during the hospital stay, as well as severe edema in his feet as his diuretic was stopped upon admission due to dehydration.The contact states the patient was discharged from the hospital too soon, when the postoperative issues he was experiencing "suddenly resolved" per the doctor.On (b)(6) 2017 - the patient returned to the hospital due to pain and redness around the surgical incision.The patient was assessed and given antibiotics and released.On (b)(6) 2017 - the patient returned to the er and was diagnosed with a wound infection.The patient was treated with iv antibiotics and the wound was cleaned and washed out.At this time the phasix mesh (onlay) was assessed to be well incorporated and in good position the wound was left open and a wound vac was placed for the next 5 weeks.The patient was discharged with home health care and follow up with the infectious disease wound clinic.Cultures of the wound revealed (b)(6).The contact reports the wound has begun to heal after treatment with multiple antibiotics which the patient continues to take as well as treatment from the wound clinic.The wound has a small opening; however, the most recent cultures taken in (b)(6) 2017 were negative for infection.In follow up with the infectious disease wound clinic, the contact reports the doctor there told the patient the only way this infection will completely clear is to remove the mesh.The contact states the patient is unsure of whether this will take place as the wound cultures have been negative and the incision is closing, with only a very small opening at this time, however the patient has a feeling tenderness underneath the incision site which has been ongoing.The patient continues to follow up with the infectious wound care clinic.
Additional Manufacturer Narrative
This is an addendum to the initial mdr to document a correction to the device manufacture date field and to document review of the manufacturing records.A manufacturing review that included review of sterility records was performed and found that the lot was manufactured to specification.